ZocdocAnswersCan I stop taking Nitrofurantoin (Macrobid) since it caused nausea and vomiting?

Question

Can I stop taking Nitrofurantoin (Macrobid) since it caused nausea and vomiting?

I am 13 weeks pregnant. I was told by my OB that I have a slight UTI on Friday. I took my first pill of Nitrofurantoin this am and a couple hours later I had bad nausea and heartburn. By dinner time, I was projectile vomiting. Of course it's Sat. and I can't call the office until Monday. I cannot imagine attempting to continue this drug, but I know it is bad to stop an antibiotic. Is it okay to stop and call on Monday?

Answer

So sorry to hear about this question. By the time that you get this answer I hope that you will have resolved this dilemma. You are exactly right on all counts: while you shouldn't take a medication that seems to be causing adverse reactions, you should also not stop taking a medication, especially an antibiotic, without checking with your doctor's office. The good news is that most doctor's offices will have some way to check in with the doctor that is on call. While your specific office may be unique, I would find that to be more the exception than the rule as people generally need to know answers to questions similar to those that you have posted. Fortunately, there are also many types of antibiotics that can be used to treat UTIs during pregnancy, but it is important that you treat this as directed by your doctor. Additionally, there are things that need to be taken care of regarding the fact that you are vomiting, and so you will need to speak with your doctor or go to the emergency department to make sure that there is nothing else wrong that needs to be taken care of. Please speak with your doctor.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.